Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Binghamton, NY

August 12, 2017Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 12, 2017, 3:49 PM EDT for Bradford County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 3:49 PM EDT (19:49 UTC)
Expired
Aug 12, 2017, 4:30 PM EDT
In force
41 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 70 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:18 PM EDTHAIL 1.75Towanda, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:44 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS51 KBGM 121949
SVRBGM
PAC015-122030-
/O.NEW.KBGM.SV.W.0147.170812T1949Z-170812T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
349 PM EDT SAT AUG 12 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Central Bradford County in northeastern Pennsylvania...

* Until 430 PM EDT

* At 348 PM EDT, a severe thunderstorm was located near Burlington,
  or near Troy, moving east at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. 

* This severe thunderstorm will be near, 
  Burlington around 400 PM EDT. 
  Franklindale and East Smithfield around 405 PM EDT. 
  Ulster and Monroeton around 420 PM EDT. 
  Towanda and North Towanda around 425 PM EDT. 
  Wysox and Rome around 430 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4165 7676 4183 7680 4194 7631 4168 7624
TIME...MOT...LOC 1948Z 258DEG 17KT 4176 7668 

HAIL...1.00IN
WIND...<50MPH
 
$$

DGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:02 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 12, 2:02 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
202 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A slow moving frontal boundary, will bring more showers and
thunderstorms, this afternoon and evening. Later tonight and
Sunday, drier air will slowly build into the region, courtesy of
incoming high pressure. Monday should be rain-free, with near
seasonable temperatures.

&&

.NEAR TERM /THROUGH SUNDAY/...
9 am update...No major changes to forecast at this time. Line of
convergence along trough already sparking storms near Buffalo
and as this pushes east this will first result in storms in our
area occurring over the northern counties across the lake
plain. Still expecting a potential for a few storms to be strong
to even severe. We refined POP grids based on latest trends and
HRRR/CONSHORT guidance otherwise no changes.

3 am update... Earlier band of convection across eastern PA and
the Catskills continues to exit to the east early this morning,
associated with a mid-level impulse, and continued deep-layered
warm air advection.

After a brief lull through the midday/early afternoon hours, we
still anticipate that more showers and thunderstorms will fire
up this afternoon, mostly along and east of the I-81 corridor.
This latter round of convection will be forced by another,
larger-scale, upper trough over the eastern Great Lakes region,
and also an incoming surface cold front. Instability/shear
profiles continue to suggest the possibility for at least
isolated stronger to severe storms over parts of CNY/NEPA this
afternoon (potential ML CAPES of 800-1500 j/kg and deep-layered
shear of about 30-35 kt). As a result, we'll continue to mention
this possibility in our latest Hazardous Weather Outlook.
Although some heavier downpours are also possible, the overall
nature of this event looks progressive, with the deepest
moisture supply getting shunted south and east of our forecast
area. Thus, the threat of any hydro problems seems limited.
Highs this afternoon should range from the 70s-near 80 degrees.

Tonight, lingering convection should wane over our far eastern
zones early on, with stabilization and drying from aloft
developing overnight. As the aforementioned upper trough moves
into NY/PA from the west later tonight, cooling aloft, trapped
low-level moisture, and upslope NW flow over CNY will keep lower
clouds over the region, along with isolated sprinkles or
showers. Farther south over NY's southern tier and NEPA,
partial clearing is likely. Lows by daybreak should be mostly in
the lower 60s.

Sunday, morning clouds and a few showers/sprinkles over CNY,
should give way to clearing skies by/during the afternoon, with
low-level drying and large scale subsidence setting in. For
NEPA, partly-mostly sunny skies are foreseen. Readings Sunday
will be cooler, with afternoon highs ranging from the upper 60s
over some of the higher terrain of the Catskills, to the low-mid
70s elsewhere.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Scenario continues with a trof over the Great Lakes, weak high
pressure over the area, and deep moisture and convection off to
the south. Little in the way of active weather for the Monday -
Tuesday time period, but with lowered heights aloft and
seasonal heating, isolated showers and thunderstorms possible
each day, with a somewhat better chance on Tuesday as the
surface high retreats and the lakes short waves advances.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Weak ridging on Wednesday will bring a dry day but yet another
short wave will press in from the west for Thursday. This latest
system looks a bit more vigorous and has tapped deeper moisture
from the south. Result will be a better chance of showers and
thunderstorms as the surface low moves through NY. Instability
lingers into Friday as the upper trof lags behind the surface
system. this will keep a chance of showers and isolated storms
in the forecast.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Expect scattered showers and thunderstorms to affect TAF sites
this afternoon into early this evening. Timing wise, the threat
will be between 18-22z for KSYR, 19-23z for KITH/KELM, 20-0z for
KBGM, and 21-0z for KAVP. Generally expect at least brief MVFR
restrictions as storms move through with the chance visbys could
go down to IFR in any heavier storms. Storms move out this
evening. Later this evening into the overnight, there are some
indications that lower clouds could redevelop over portions of
CNY/NEPA. We've advertised some MVFR restrictions after about
06z with the potential for brief IFR restrictions, especially
KBGM. Cigs improve to VFR by midday Sunday.

Surface winds will turn S-SW 8-10 kt for much of today, before
shifting to W-NW this evening around 5 kt.

Outlook...

Sunday night through Tuesday...VFR most of the time. Possible
exceptions are early morning fog (mainly KELM), and the
potential for a few showers/thunderstorms Tuesday afternoon.

Wednesday...Primarily VFR.

Thursday...Chance of showers/storms and associated restrictions.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ/PCF
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MLJ/PCF/RRM
Hazardous weather outlook, Aug 12, 3:01 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Sat Aug 12 2017

NYZ009-018-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-131915-
Northern Oneida-Onondaga-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
301 PM EDT Sat Aug 12 2017

...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ015>017-022>024-131915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-
301 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will be possible this afternoon ahead of an
approaching cold front. There is the slight chance an isolated storm
could produce strong winds or hail however expect any severe weather
to remain primarily to the east.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 12, 2:18 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
218 PM EDT SAT AUG 12 2017

NYZ025-044-121845-
Cortland NY-Tompkins NY-
218 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN CORTLAND AND
CENTRAL TOMPKINS COUNTIES UNTIL 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeville, or near Ithaca, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ithaca, Cortland, Newfield, Cayuga Heights, Lansing, Danby, Homer,
Virgil, Groton and Dryden.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4248 7662 4269 7610 4246 7597 4241 7622
      4241 7628 4239 7630 4233 7658
TIME...MOT...LOC 1818Z 246DEG 23KT 4246 7638

MDP
Special weather statement, Aug 12, 2:31 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
231 PM EDT SAT AUG 12 2017

NYZ036-045-046-121900-
Otsego NY-Chenango NY-Madison NY-
231 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN OTSEGO...SOUTHEASTERN
MADISON AND NORTHEASTERN CHENANGO COUNTIES UNTIL 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbus, or 11 miles northeast of Norwich, moving east at 55 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Hyde Park, Middlefield, Hartwick, Cooperstown, Edmeston, Pittsfield,
Springfield, Richfield Springs, Burlington and New Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4270 7470 4259 7543 4273 7548 4288 7503
      4283 7491 4283 7489 4290 7488 4287 7478
TIME...MOT...LOC 1831Z 250DEG 47KT 4267 7538

RRM
Special weather statement, Aug 12, 2:57 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
257 PM EDT SAT AUG 12 2017

NYZ016>018-121930-
Onondaga NY-Southern Cayuga NY-Seneca NY-
257 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...NORTHERN
CAYUGA AND SOUTHWESTERN ONONDAGA COUNTIES UNTIL 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cayuga, or near Seneca Falls, moving east at 30 mph.

Nickel size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Onondaga, Syracuse, Auburn, Seneca Falls, Solvay, Owasco, Sennett,
Fleming, Skaneateles and Marcellus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4288 7613 4279 7676 4296 7683 4303 7659
      4303 7650 4306 7649 4313 7623
TIME...MOT...LOC 1857Z 253DEG 27KT 4290 7670

DGM
Special weather statement, Aug 12, 3:18 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
318 PM EDT SAT AUG 12 2017

NYZ044-045-121945-
Chenango NY-Cortland NY-
318 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CORTLAND AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 345 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marathon, moving east at 20 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Virgil, Cincinnatus, Willet, Marathon, Pitcher, Lapeer, Pharsalia,
German, Mc Donough and East Freetown.

LAT...LON 4264 7576 4238 7570 4237 7586 4241 7587
      4241 7615 4254 7619
TIME...MOT...LOC 1917Z 259DEG 19KT 4247 7607

DGM
Special weather statement, Aug 12, 3:31 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT SAT AUG 12 2017

NYZ046-121945-
Otsego NY-
331 PM EDT SAT AUG 12 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
345 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlefield, or near Cooperstown, moving east at 30 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Middlefield, Westford, Cherry Valley, Betty And Wilbur Davis State
Park, Glimmerglass State Park, East Springfield and Salt Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4265 7487 4281 7490 4286 7474 4283 7466
      4283 7465 4282 7465 4276 7467 4265 7464
TIME...MOT...LOC 1931Z 257DEG 26KT 4273 7483

RRM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:25 PM EDTSpecial Weather StatementBGMBradford35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.